i am 11 months post op & am having to take an antibiotic for an issue unrelated to the weight loss surgery. i have never had trouble taking antibiotics before in my life but this time i got the runs like super bad. my pharmacist said it was something to do with the gastric bypass surgery side effects. i wound up taking some immodium to help the situation. has anyone else had this problem before or is it just me? are you more sensitive to some meds after the surgery? just wondering?thanks
I haven't had any need for antibiotics yet since my WLS, and I don't know how common that kind of problem is. WLS does change your gut flora, which may be part of why it's successful. I wonder if at 11 months out, your gut flora might still be somewhat compromised. My dietitian did suggest to me that if I needed to take antibiotics at some point, it might be a good idea to take a probiotic too. Maybe that would help?
I would second the motion about a probiotic - we usually take them after antibiotic treatment to start repopulating the gut flora. The runs are not uncommon with the malabsorbing procedures, between incomplete digestion and disrupted microbiome in the gut, and while that usually settles out after a while, antibiotics can imbalance things again.
Another possibility, if this continues more than a day or two, is to get with your doctor - PCP or surgeon - to see if there is something else going on (such as C. Diff - that sucker can lay dormant in your gut until antibiotics wipe out the good bacteria and then its party time for it.)
1st support group/seminar - 8/03 (has it been that long?)
Wife's DS - 5/05 w Dr. Robert Rabkin VSG on 5/9/11 by Dr. John Rabkin